Get full text report (pdf file; Read by ADOBE Acrobat Reader)
J Occup Health year 2008 volume 50 number 2 page 114 - 121
Classification Originals
Title Characterization of Liver Injury Associated with Hypersensitive Skin Reactions Induced by Trichloroethylene in the Guinea Pig Maximization Test
Author Xiaojiang Tang1, 2, Bingling Que1, Xiangrong Song1, Senhua Li1, Xiaojun Yang1, Hailan Wang1, Hanlin Huang1, Michihiro Kamijima3, Tamie Nakajima3, Yongcheng Lin2 and Laiyu Li1
Organization 1Guangdong Poison Control Center, 2Department of Natural Chemistry, School of Chemistry and Chemical Engineering, Sun Yat-Sen University, China and 3Department of Occupational and Environmental Health, Nagoya University Graduate School of Medicine, Japan
Keywords Ballooning changes, Immune-related liver injury, Guinea pig maximization test, Occupational medicamentosa-like dermatitis, Toxic liver injury, Trichloroethylene
Correspondence X. Tang, Guangdong Poison Control Center, 68 HaiKang St., XinGang Rd. W., Guangzhou, 510300, China (e-mail: river-t@126.com)
Abstract Characterization of Liver Injury Associated with Hypersensitive Skin Reactions Induced by Trichloroethylene in the Guinea Pig Maximization Test: Xiaojiang Tang, et al. Guangdong Poison Control Center, China—Trichloroethylene (TCE) can induce non-dose-related hepatitis, possibly classified as delayed-type hypersensitivity (immune-mediated hepatitis), as well as dose-related toxic liver injury. However, the difference in pathophysiology between the two kinds of hepatitis remains unknown. This study aimed to characterize the liver injury associated with hypersensitive skin reactions induced by TCE in guinea pigs. As a model of dose-related acute toxic liver injury, the animals were treated with intradermal injection (ii) (0, 167, 500, 1500 or 4500 mg/kg of TCE) or dermal patch (dp) (0 or 900 mg/kg of TCE). The guinea pig maximization test (GPMT) was also carried out as a model of immune-mediated liver injury, in which the total TCE dosage was below 340 mg/kg. In the group of TCE 4500 mg/kg (ii), alanine aminotransferase (ALT) and aspartate aminotransferase (AST) increased (p<0.01), while total protein and globulin decreased (p<0.05). Evident fatty degeneration, hepatic sinusoid dilation and inflammatory cell infiltration were observed. No significant change was found in animals treated with TCE of doses below 500 mg/kg (ii) or 900 mg/kg (dp). In the GPMT, sensitization rates of TCE-induced dermal allergy were 66%. ALT, AST, lactate dehydrogenase and the relative liver weight increased significantly (p<0.05) while albumin, IgA and g-glutamyl transpeptidase decreased significantly (p<0.05). Lesions of ballooning changes were observed in liver pathology. Thus, TCE could cause both acute-type toxic liver injury and immune-mediated liver injury, the so-called delayed-type hypersensitivity at doses below the dosage for toxic liver injury. Interestingly, the histopathological features were quite different: fatty degeneration was most prominent in the former, and ballooning in the latter.